My husband's doctor told him to put duct tape on his foot to get rid of plantar warts. Do you just cut a small piece and place it on the wart? How long does it take?
The duct-tape treatment for warts is quite controversial. The few studies that have been published provide contradictory results. Nevertheless, it is cheap, easy to use, and some readers report surprising success. Here's just one example:
"I had a cluster of plantar warts treated by a dermatologist. She used a liquid nitrogen spray, which was excruciatingly painful. My kidney stone was less painful. The warts persisted even after this treatment.
"Then I treated them with warm-water soaks and duct tape, which I kept on all day. The warts went away and stayed away after about six weeks of treatment."
A small piece of duct tape is placed over the wart for a week. Remove the tape, soak the wart in warm water, file it down with an emery board and put on a fresh piece of duct tape the next day. Repeat this for up to two months.
I used the combination of apple-cider vinegar and baking soda on a wasp sting and felt instant relief. The foaming action should amuse children who have been frightened by the sting.
When you combine vinegar and baking soda, the impressive foam is caused by the release of carbon dioxide. We don't know why this combination seems to ease the pain of wasp or bee stings, but it is popular. Other treatments include fresh onion juice or a paste made of meat tenderizer (papain) and water.
An elderly relative was struggling with insomnia and tried Tylenol PM. She took it for several days and developed severe psychological side effects, including hallucinations. Not only was she spaced out and confused, it made her sleeping worse. My doctor said that PM sleep aids are bad for older people. After we stopped her medication, my relative recovered. Can you suggest some natural approaches to help her get some sleep?
Allergy medicine such as Benadryl and nighttime pain relievers like Advil PM, Excedrin PM and Tylenol PM all contain the antihistamine diphenhydramine. This drug may cause memory problems, confusion or delirium in the elderly (Archives of Internal Medicine, Sept. 24, 2001).
Safer sleep aids may include acupressure, magnesium, melatonin or herbs like lavender, lemon balm or passionflower.
My mother, a retired nurse, encouraged me to write you regarding my son's acne problem. He is 19 and has been through many rounds of antibiotics, with limited success. I don't like his taking antibiotics for such long periods of time. Any suggestions?
You will laugh at our suggestion, and dermatologists will cringe. We have heard from readers that putting milk of magnesia on the skin can be helpful for acne. One mother recently shared the following story:
"I wrote you several months ago about my son who almost died back in October 2007 from vitamin A poisoning. The dermatologist taking care of him had prescribed Accutane, and that seems to have been the cause.
"He has been using milk of magnesia topically at bedtime for months now. Our pediatrician ran a test to make sure he wasn't getting too much magnesium, and also retested the vitamin A level to see if it had come back to normal.
"The happy news is that both magnesium and vitamin A levels are normal. My son looks great and feels well."
I was given erythromycin for an infection and immediately started having heart palpitations and shortness of breath. My doctor didn't believe that the drug could have caused the problem, so he gave me something generic but still in the same family of erythromycin. I had the same reaction. A couple of years ago, I found something on the AMA Web site stating that erythromycin had been responsible for several cardiac deaths!
You may be more susceptible than average to heart-rhythm disturbances caused by certain medications. People with "long QT intervals" may react to erythromycin and many other drugs in a dangerous way. The long QT interval shows up on an electrocardiogram, so you may need to be tested. If you do have long QT interval, there are lists of drugs that might be dangerous at qtdrugs.org.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site: peoplespharmacy.com.